Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Clin Pharmacol. 2004 Apr;60(2):109-14. Epub 2004 Mar 19.

Rifampicin seems to act as both an inducer and an inhibitor of the metabolism of repaglinide.

Author information

  • 1Odense University Hospital and Clinical Pharmacology, University of Southern Denmark, Winsløwparken 192, 5000 Odense C, Denmark, tbidstrup@health.sdu.dk

Abstract

OBJECTIVE:

To investigate if rifampicin is both an inducer and an inhibitor of repaglinide metabolism, it was determined whether the timing of rifampicin co-administration influences the pharmacokinetics of repaglinide.

METHODS:

Male volunteers ( n=12) participated in a randomised, two-period, crossover trial evaluating the effect of multiple doses of 600 mg rifampicin once daily for 7 days on repaglinide metabolism. Subjects were, after baseline measurements of repaglinide pharmacokinetics, randomised to receive, on either day 7 or day 8 of the rifampicin administration period, a single dose of 4 mg repaglinide and vice versa in the following period.

RESULTS:

When repaglinide was given, together with the last rifampicin dose, on day 7, an almost 50% reduction of the median repaglinide area under the plasma concentration-time curve (AUC) was observed. Neither the peak plasma concentration (C(max)), time to reach C(max) (t(max)) nor terminal half-life (t(1/2)) was statistically significantly affected. When repaglinide was given on day 8, 24 h after the last rifampicin dose, an almost 80% reduction of the median repaglinide AUC was observed. The median C(max) was now statistically significantly reduced from 35 ng/ml to 7.5 ng/ml. Neither t(max) nor t(1/2) was significantly affected.

CONCLUSION:

When rifampicin and repaglinide are administered concomitantly, rifampicin seems to act as both an inducer and an inhibitor of the metabolism of repaglinide. After discontinuing rifampicin administration, while the inductive effect on CYP3A4 and probably also CYP2C8 is still present, an even more marked reduction in the plasma concentration of repaglinide was observed. Our results suggest that concomitant administration of rifampicin and repaglinide may cause a clinically relevant decrease in the glucose-lowering effect of repaglinide, in particular when rifampicin treatment is discontinued or if the drugs are not administered simultaneously or within a few hours of each other.

PMID:
15034704
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk